Connecticut, 2023

Tornado and Damaging Winds in Connecticut, August 12, 2023

August 12, 2023 · NWS ALY · 4 events in 1 county or zone

A line of showers and thunderstorms developed within the warm sector of a low pressure system and moved eastward across northwestern Connecticut during the evening hours on August 12, 2023. An EF0 tornado touched down in Roxbury, Connecticut with minimal damage as most of the path was over open field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of showers and thunderstorms developed within the warm sector of a low pressure system and moved eastward across northwestern Connecticut during the evening hours on August 12, 2023. An EF0 tornado touched down in Roxbury, Connecticut with minimal damage as most of the path was over open field. A few trees and powerlines were also downed across other parts of the county as the storms rolled through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 6:31 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 12, 6:31 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
731 PM EDT Sat Aug 12 2023

.SYNOPSIS...
An upper-level disturbance and associated surface frontal
system will pass through the region through tonight, bringing
showers and thunderstorms. Stronger thunderstorms will be
capable of producing potentially damaging winds and hail.
Conditions improve Sunday into Monday as surface high pressure
slides into the region from the south and west. A widespread
soaking rain is then expected Monday night into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
* Severe Thunderstorm Watch issued for Greene, Columbia, Ulster,
  Dutchess and Litchfield Counties until 12 am.

* Isolated to scattered severe thunderstorms expected this
  evening. Damaging wind gusts and large hail are the main threats,
  but an isolated, spin-up tornado cannot be ruled out.

.UPDATE...Quick update for issuance of Severe Thunderstorm Watch
638 in effect until Midnight for Greene, Columbia, Ulster,
Dutchess and Litchfield Counties. This is where the best overlap
of instability and shear is located. The special 20Z sounding
from SUNY Albany revealed rather paltry instability (577 J/Kg
CAPE) locally, thus limiting the watch to areas south of
Albany. Wind profile from the sounding does show veering winds
from the surface up to 700 mb, with 0-3 km shear of 20 kt.
Rotating/severe storms moving through Ulster County at this
time. Will continue to monitor this area.

.PREV DISCUSSION[0407]...Instability: Limited in eastern NY and
western New England as NY Mesonet profilers showing less than
1000 j/kg in eastern NY but 1000+ j/kg central and western NY.
Sector of greatest instability shifting east from just north of
the NY/PA border and suggests the strongest storms will also
shift through the eastern Catskills, mid Hudson Valley, very
southern Berkshires and Litchfield Hills. Midlevel lapse rates
are meager, but surface based instability will be enough for
isolated to scattered severe potential in southern parts of the
area.

Shear: NY State Mesonet profilers showing 0-1Km storm relative
helicity and 0-3Km helicity of 150 m2/sec2 or less, not very
supportive of much rotation in thunderstorms but if instability
can increase, there could be a spin up tornado. VAD Wind
Profiles from radars from OH into western PA and NY show better
shear with storm relative helicity above 150 m2/sec2, and the
increasing southwesterly boundary layer winds that are building
east through our region may enhance chances for rotating
thunderstorms over southern areas this evening.

CAM/Mesoscale model trends: Increasing consensus for scattered
thunderstorms along and north of I-90 but the best instability
and shear may be south of I-90 as clusters and segments in
central/southern NY combine into a more solid line or band of
storms that tracks through southern areas through this evening
with the severe weather potential and isolated urban and small
stream flooding and maybe flash flooding.

The storms may be trending toward the region of highest low
level equivalent potential temperature in PA/NJ, which again,
favors the best chances for severe thunderstorms and isolated
flooding in southern areas. The cluster in far western NY/PA
could track through southern areas between midnight and
daybreak Sunday. There should be partial clearing toward
daybreak but the low level wind shift may be delayed until just
after daybreak. Light winds and wet ground could promote some
patchy fog once the rain exits and where there is some clearing.
Lows in the 60s and around 60 in higher terrain.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Drying and clearing through SUnday and there could be some gusty
west to northwest winds during the afternoon. Highs Sunday in
the upper 70s to lower 80s with a few mid 80s southern areas and
cooler in higher terrain.

The next organized upper energy and increasing warm advection
ahead of it begins to approach Monday with increasing clouds. It
should be dry through the day with highs around 80 to mid 80s
and cooler in higher terrain.

Rapidly increasing moisture and boundary layer flow will
support increasing coverage of showers and isolated
thunderstorms Monday night. There could be some locally heavy
rain and after a short lull in the action Tuesday morning,
additional showers and storms expected Tuesday afternoon.
Limited sunshine will limit highs to the mid 70s to near 80 and
cooler in higher elevations. The severe weather threat is
limited due to limited instability but shear will be
considerable with increasing boundary layer winds, so a few
storms could approach marginal severe levels. There will also be
locally heavy rain and possible isolated to scattered nuisance
urban and small stream flooding.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The period starts out Tue evening with a weak area of low pressure
along a frontal system moving east into New England. The upper level
trough is forecast to be positively tilted, so the system should be
progressive. Will mention just a slight to low chance of a few
leftover showers Tue evening, then drying overnight.

Dry and seasonable conditions then expected Wed through Thu, as high
pressure builds east across the region. Thu looks slightly warmer
than Wed, as a southerly flow develops around the periphery of the
high as it departs off the New England coast.

The next chance for showers/T-storms arrives late Thu night into
Fri, as a possible upper level trough/closed upper low approaches
from the Great Lakes and SE Canada. There are model differences this
far out, with the CMC slower than the ECMWF, but non-existent in the
12Z GFS. So for now will go with NBM and mention chance PoPs through
Fri evening until this potential system comes into better focus.
Temperatures look to be near to slightly above normal through
Sat.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Isolated thunderstorm near KGFL should exit by 01Z. Better
coverage of thunderstorms in northern and central NY will move
east but weaken and become more scattered through this evening
and night as the storm move toward KGFL and KALB. Acknowledging
VCSH at KGFL, KALB and KPSF through about 09Z. Any scattered
showers or storms should exit after 09Z but some low clouds,
ceilings around 1000 feet, and some MVFR/IFR visibilities
expected after the rain exits, through about 14Z.

KPOU has some thunderstorms nearby and including intervals of
IFR conditions in thunderstorms through 02Z. Wind gusts to 35Kt
are possible in the storms as well. After 02Z, other weaker
showers and storms will track east from central NY and decrease
in coverage through the night. Including VCSH at KPOU
through about  09Z until the rain exits, and some low clouds
and fog possible through about 14Z. After about 14Z, low clouds
break up and lift and VFR conditions are expected through the
rest of Sunday morning and afternoon.

Winds will be south to southwest at 10 Kt or less this evening,
except gusts to 35 Kt or more possible in thunderstorms. Winds
shift to west and northwest at less than 10 Kt after 12Z-14Z.
West winds around 10 Kt continue through the rest of Sunday
morning and afternoon.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: High Operational Impact. Likely SHRA...TSRA.
Tuesday: High Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...NAS
Hazardous weather outlook, Aug 12, 5:52 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
652 PM EDT Sat Aug 12 2023

CTZ001-013-NYZ058>061-063>066-131100-
Northern Litchfield-Southern Litchfield-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
652 PM EDT Sat Aug 12 2023

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut and
east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms returns late Monday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening.

MAZ001-025-NYZ032-033-038>043-047>054-082>084-VTZ013>015-131100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
652 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for western Massachusetts, east
central New York, eastern New York and southern Vermont.

.DAY ONE...Tonight.

Isolated to scattered severe thunderstorms expected this evening.
The main threats will be damaging wind gusts and large hail, however
an isolated tornado can not be ruled out. In addition, storms will
be capable of locally heavy rainfall which could lead to some urban,
low lying and poor drainage flooding with isolated to scattered
flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms returns late Monday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 12, 7:08 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
808 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Rain             Poughkeepsie            41.70N  73.92W
08/12/2023  M2.27 inch       Dutchess           NY   Social Media

&&

Event Number ALY2304251

JPV
Local storm report, Aug 12, 7:15 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
815 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     2 ESE Ohio              43.31N  74.94W
08/12/2023                   Herkimer           NY   Emergency Mngr

            Tree and wires down. Time estimated from radar.

&&

Event Number ALY2304252

JPV
Local storm report, Aug 12, 7:19 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
819 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Tstm Wnd Dmg     4 NNE Ohio              43.37N  74.95W
08/12/2023                   Herkimer           NY   Emergency Mngr

            Multiple trees and wires down near Route 8 and Route
            365. Time estimated from radar.

&&

Event Number ALY2304253

JPV
Local storm report, Aug 12, 7:25 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
825 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     Tstm Wnd Dmg     Clintondale             41.69N  74.05W
08/12/2023                   Ulster             NY   Social Media

            Reports of multiple trees down in Clintondale, NY

&&

Event Number ALY2304254

CS
Special weather statement, Aug 12, 7:35 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Albany NY
835 PM EDT Sat Aug 12 2023

NYZ032-033-130115-
Northern Herkimer NY-Hamilton NY-
835 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northwestern
Hamilton and northern Herkimer Counties through 915 PM EDT...

At 835 PM EDT, Doppler radar was tracking a strong thunderstorm near
Old Forge, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Old Forge, Inlet, Brown Tract Pond Campground, Limekiln Lake
Campground, Nicks Lake Campground, Eighth Lake Campground, Eagle Bay,
McKeever, Raquette Lake, Golden Beach Campground, Alger Island Public
Campground, Eagle Nest, Minnehaha, Carter Station, Quaker Beach,
First Lake, Sagamore, Wolf Lake Landing, Hasbroucks and Russian Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4399 7465 4379 7441 4349 7508 4359 7511
      4367 7512
TIME...MOT...LOC 0035Z 229DEG 30KT 4367 7489

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPV
Local storm report, Aug 12, 7:44 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Albany NY
844 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Tstm Wnd Dmg     1 S Wappingers Falls    41.59N  73.92W
08/12/2023                   Dutchess           NY   Trained Spotter

            Multiple trees down on Clapp Avenue and Franklindale
            Avenue.

&&

Event Number ALY2304255

CS

The radar

The Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
August 12, 7:45 PM EST
Where
Litchfield County, 0.86 mi SW of Merwinville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.640, -73.490

Two poles were downed near Gaylordsville.

Tornado, Litchfield

When
August 12, 8:00 PM EST to 8:05 PM EST
Where
Litchfield County, 0.86 mi NW of Roxbury Falls to 1.58 mi NNW of Roxbury Falls
Rating
EF0
Path length
0.75 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
41.510, -73.330

A National Weather Service Storm Survey concluded an EF0 tornado touched down in Roxbury, Connecticut. Damage consisted of large limbs broken off two trees as most of the path was over open field. The tornado started along Minor Bridge Road and moved northwestward and uphill before ending near Town Line Road. Maximum winds were estimated at 80 mph with a path length of 0.75 miles and a width of 30 yards.

Thunderstorm Wind, Litchfield

When
August 12, 8:12 PM EST
Where
Litchfield County, 2.26 mi ENE of Roxbury Falls
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.516, -73.282

Numerous trees were downed onto homes off East Flag Swamp Road near Roxbury.

Thunderstorm Wind, Litchfield

When
August 12, 8:15 PM EST
Where
Litchfield County, 2.06 mi W of Winchester Center
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.900, -73.170

A powerline was downed and sparking near North Goshen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyThe tornado archive for Connecticut, 2023Warnings in Connecticut, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132488, 1132507, 1132499, 1132501.